Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 31, NWS Gray, ME

June 1, 2011Franklin County, Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 1, 2011, 3:41 PM EDT for Franklin County, Somerset County, Maine. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2011, 3:41 PM EDT (19:41 UTC)
Expired
Jun 1, 2011, 4:15 PM EDT
In force
34 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Franklin County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 134 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:50 PM EDTHAIL 1Kingfield, ME
Jun 1, 4:20 PM EDTTSTM WND DMG4 E Solon, ME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:37 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS51 KGYX 011941
SVRGYX
MEC007-025-012015-
/O.NEW.KGYX.SV.W.0031.110601T1941Z-110601T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
341 PM EDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SOMERSET COUNTY IN WEST CENTRAL MAINE...
  EASTERN FRANKLIN COUNTY IN WESTERN MAINE...

* UNTIL 415 PM EDT

* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF KINGFIELD...OR 16 MILES EAST OF RANGELEY...AND MOVING EAST
  AT 85 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BINGHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR SOUTHWESTERN MAINE AND NEW HAMPSHIRE. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR SOUTHWESTERN
MAINE.

&&

LAT...LON 4489 6930 4486 7033 4506 7038 4531 6970
      4502 6962 4503 6954 4506 6949 4508 6935
      4492 6930
TIME...MOT...LOC 1940Z 257DEG 73KT 4499 7015

$$

MARINE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:05 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 1, 3:05 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT WED JUN 1 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE OFFSHORE THIS EVENING WITH SEVERE
THUNDERSTORMS AND EVEN THE POSSIBILITY OF A TORNADO OCCURRING AHEAD
OF THE FRONT. LOW PRESSURE MOVES THROUGH THE MARITIMES AS HIGH
PRESSURE APPROACHES FROM THE GREAT LAKES ON THURSDAY. LOW PRESSURE OVER THE
MARITIMES WILL CIRCULATE CLOUDS INTO THE REGION FRIDAY. A RIDGE OF
HIGH PRESSURE FOLLOWS FOR SATURDAY. A SERIES OF WEAK DISTURBANCES
WILL CROSS THE AREA SUNDAY THROUGH EARLY NEXT WEEK KEEPING THINGS
UNSETTLED.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
TORNADO WATCH THRU 8 PM THIS EVENING. STRONG CD FNT MOVES THRU.
LOTS OF INSTABILITY AND SHEAR AHEAD OF SYSTEM WITH SVR TSTMS AND
ISOLD TORNADOES PSBL. ALREADY ISSUED WARNINGS THIS AFTERNOON.
BEHIND THE FNT SKIES CLEAR AS CONVECTION MOVES OUT TO SEA. SHOULD
SEE MUCH COOLER AND LESS HUMID WX MOVING IN TNGT ON BREEZY W OR NW
WINDS. GENERALLY USED GFS40, HPC QPF AND BLEND OF MAV/MET MOS
GUIDANCE. MAIN FOCUS HAS BEEN ON THE SVR WX.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
SFC LOW MOVES THRU THE MARITIMES AS HIGH PRES APPROACHES FROM THE
GREAT LAKES ON THURSDAY. STRONG NW FLOW IN BETWEEN AS BUFKIT WIND
SOUNDINGS SHOW POTENTIAL FOR STRONG WIND GUSTS TO MIX DOWN. WITH
MUCH COOLER AIR MOVING IN EXPECT INSTABILITY CLOUDS TO FORM.
UPSLOPE NW FLOW WILL PRODUCE ISOLD TO SCT -SHRA N/MT AND POSSIBLY
INTO FOOTHILL ZONES WHILE DOWNSLOPE NW FLOW KEEPS IT MOSTLY DRY
ELSEWHERE. HIGH PRES GETS CLOSER THURSDAY NGT WITH SKIES IMPROVING
AND WINDS LETTING UP. SHOULD BE A RATHER CHILLY NGT. MIN TEMPS
INTO THE 30S N/MT ZONES WITH POTENTIAL FOR SOME FROST. GENERALLY
USED GFS40 AND A BLEND OF MAV/MET MOS GUIDANCE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
ECMWF/GFS ARE IN GENERAL AGREEMENT WITH UPPER PATTERN THROUGH
EARLY NEXT WEEK THROUGH TIMING OF INDIVIDUAL IMPULSES DIFFERS. UPPER LOW
INITIALLY OVER NEW ENGLAND WILL GRADUALLY LIFT OUT LEAVING AREA IN WESTERLY
FLOW ON THE NORTHERN PERIPHERY OF THE UPPER HIGH OVER THE SOUTHERN
UNITED STATES. EXPECT TEMPERATURES TO AVERAGE NEAR OR ABOVE NORMAL
THIS PERIOD. UPPER LOW OVER THE MARITIMES WILL CIRCULATE CLOUDS...AND
PERHAPS A FEW SHOWERS INTO NORTHERN SECTIONS ON FRIDAY. A RIDGE OF
HIGH PRESSURE FOLLOWS FOR SATURDAY. A SERIES OF WEAK DISTURBANCES
WILL CROSS THE AREA SUNDAY THROUGH EARLY NEXT WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY NIGHT/...AFTER EVENING STRONG TO SVR TSTMS
EXPECT VFR OVERNIGHT WITH MVFR CIG PSBL ON THURSDAY...THEN BACK TO
VFR THURSDAY NGT. GUSTY NW WINDS ON THURSDAY.

LONG TERM...

SUN - MON...AREAS OF MVFR POSSIBLE IN SHOWERS.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...WILL CONT THE SCA
THRU THURSDAY. S SW FLOW AHEAD OF THE FNT GUSTING UP TO 30 OR EVEN
35 KT AT TIMES WITH SEAS BUILDING AT OR ABOVE 5 FT. WINDS LET UP
OVERNIGHT ONLY TO SEE GUSTS INCREASE FROM THE NW ON THURSDAY. SEAS
SLOW TO EASE UP OVERNIGHT BUT SUBSIDE MORE ON THURSDAY. WINDS AND
SEAS DROPPING BELOW SCA LEVELS THURSDAY NGT.

LONG TERM...

QUIET ON THE WATERS WITH WINDS AND SEAS LIKELY TO STAY BELOW SMALL
CRAFT THRESHOLD.

&&

.FIRE WEATHER...
COOLER WX WITH FAIRLY HIGH HUMIDITY LEVELS FOR THE NEXT FEW DAYS
ALONG WITH NEARLY FULL GREEN UP SHOULD KEEP ANY FIRE DANGER LOW.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Jun 1, 2:39 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
239 PM EDT WED JUN 1 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-021845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
239 PM EDT WED JUN 1 2011

...TORNADO WATCH 411 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT TODAY. SOME
OF THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...
FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. THERE IS THE CHANCE
OF AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS REQUESTED. SPOTTERS ARE ENCOURAGED
TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

ANZ150>154-021845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
239 PM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT TODAY INTO
THIS EVENING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL...
DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MARINERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 1, 3:13 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
313 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             NORTH SANDWICH          43.84N  71.39W
06/01/2011  E1.00 INCH       CARROLL            NH   PUBLIC

&&

EVENT NUMBER GYX1100086

CURTIS
Local storm report, Jun 1, 3:27 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
327 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             RANGELEY                44.97N  70.64W
06/01/2011  E1.25 INCH       FRANKLIN           ME   PARK SERVICE

&&

EVENT NUMBER GYX1100087

CURTIS
Local storm report, Jun 1, 3:29 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
329 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     WHITEFIELD              44.17N  69.63W
06/01/2011                   LINCOLN            ME   PUBLIC

            TREES DOWN ON WIRES ROUTE 3. TRAFFIC STOPPED.

&&

EVENT NUMBER GYX1100088

CURTIS
Local storm report, Jun 1, 3:30 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             RANGELEY                44.97N  70.64W
06/01/2011  E1.00 INCH       FRANKLIN           ME   CO-OP OBSERVER

&&

EVENT NUMBER GYX1100090

CURTIS
Local storm report, Jun 1, 3:38 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
338 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             HAMPSTEAD               42.87N  71.18W
06/01/2011  E1.00 INCH       ROCKINGHAM         NH   PUBLIC

&&

EVENT NUMBER GYX1100092

ES
Local storm report, Jun 1, 3:39 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
339 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 S BRYANT POND         44.35N  70.65W
06/01/2011  E1.00 INCH       OXFORD             ME   COUNTY OFFICIAL

&&

CORRECTED LOCATION

EVENT NUMBER GYX1100091

CURTIS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:27 AM EDTSpecial Weather StatementGYXOxford33 min
Jun 1, 8:28 AM EDTSevere Thunderstorm WarningGYXYork62 min
Jun 1, 8:34 AM EDTSpecial Marine WarningGYX86 min
Jun 1, 8:35 AM EDTSpecial Weather StatementGYXFranklin25 min
Jun 1, 8:44 AM EDTSpecial Weather StatementGYXAndroscoggin46 min
Jun 1, 8:50 AM EDTSevere Thunderstorm WarningGYXAndroscoggin, Franklin, Kennebec, Oxford25 min
Jun 1, 9:00 AM EDTSpecial Weather StatementGYXYork45 min
Jun 1, 9:01 AM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford29 min
Jun 1, 9:06 AM EDTSevere Thunderstorm WarningGYXYork24 min
Jun 1, 9:24 AM EDTSpecial Weather StatementGYXKennebec36 min
Jun 1, 9:42 AM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln33 min
Jun 1, 9:54 AM EDTSpecial Marine WarningGYX96 min
Jun 1, 9:56 AM EDTSpecial Weather StatementGYXLincoln, Sagadahoc49 min
Jun 1, 10:16 AM EDTSpecial Weather StatementGYXKnox14 min
Jun 1, 2:57 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford33 min
Jun 1, 2:57 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford33 min
Jun 1, 3:07 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset38 min
Jun 1, 3:13 PM EDTTornado WarningGYXOxford32 min
Jun 1, 3:28 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford, York47 min
Jun 1, 3:42 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Franklin, Kennebec, Oxford33 min
Jun 1, 3:49 PM EDTTornado WarningGYXAndroscoggin, Kennebec, Oxford26 min
Jun 1, 4:04 PM EDTSpecial Weather StatementGYXFranklin41 min
Jun 1, 4:11 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford, Sagadahoc34 min
Jun 1, 4:13 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec, Oxford32 min
Jun 1, 4:13 PM EDTSevere Thunderstorm WarningGYXSomerset47 min
Jun 1, 4:27 PM EDTSpecial Weather StatementGYXFranklin48 min
Jun 1, 4:44 PM EDTSpecial Weather StatementGYXAndroscoggin46 min
Jun 1, 4:58 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec, Knox, Lincoln, Sagadahoc47 min
Jun 1, 5:07 PM EDTSpecial Weather StatementGYXFranklin38 min
Jun 1, 5:15 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset45 min
Jun 1, 5:31 PM EDTTornado WarningGYXFranklin, Somerset29 min
Jun 1, 5:42 PM EDTSpecial Weather StatementGYXKennebec48 min
Jun 1, 5:59 PM EDTSevere Thunderstorm WarningGYXSomerset46 min
Jun 1, 6:06 PM EDTTornado WarningGYXSomerset24 min
Jun 1, 6:27 PM EDTSpecial Weather StatementGYXWaldo33 min
Jun 1, 6:28 PM EDTSpecial Weather StatementGYX47 min
Jun 1, 6:49 PM EDTAreal Flood AdvisoryGYXFranklin, Oxford, Somerset3 hr
Jun 1, 7:13 PM EDTSevere Thunderstorm WarningGYXSomerset32 min
Jun 1, 7:20 PM EDTSpecial Weather StatementGYXFranklin40 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.